Sedation dentistry is a popular and effective way to both prevent patients from experiencing pain or anxiety during oral procedures. While the process of sedation is overwhelmingly safe and dentists must undergo training and certification in order to administer sedation, there are still some risks associated with the practice. Here is a look at five of the most common problems that can arise during sedation dentistry.
Respiratory problems most frequently occur when either nitrous oxide (a.k.a. “laughing gas”) or IV injections are used, with hypoventilation being quite common. Hypoventilation, which is also referred to as respiratory depression, occurs when a person can’t breathe deeply or quickly enough to expel the carbon dioxide in their lungs and replace it with oxygen. The relaxing effects of sedation are normally not severe enough to induce this condition, but for people with pre-existing breathing problems, the risk becomes greater. In most cases of hypoventilation, dentists are able to correct the situation without any severe injury to the patient, but in severe cases this problem can quickly turn fatal.
In certain rare cases, other serious respiratory complications can arise. For example, in one high profile case, a woman permanently lost lung capacity and developed an asthma-like condition after her exposure to nitrous oxide caused acid to leak from her stomach and burn the lining of her lungs.
The powerful medications used in IV injections can sometimes lead patients to develop false memories about their time under sedation—and often times these memories are sexual in nature. While researchers are still unsure as to why these “memories” occur, they are often so vivid and realistic to patients that they press criminal charges against their dentist. Since there is currently no proven method for preventing these incidences, most dentists will not allow themselves to be alone with a patient who is under this kind of sedation in the event that someone levels legal accusations against them.
Awareness During Sedation
When powerful sedation medications are used, there is a small-but-frightening risk that patients will regain their full consciousness and their perception of pain during a procedure. In cases where someone is undergoing major oral surgery, reawaking during the process can leave lasting psychological scars. Many patients who have experienced this phenomenon report PTSD-like symptoms, sometimes for years after the fact, and if they had a fear of dentistry going in, a catastrophe like this is likely to reinforce this fear even more.
Some people may have allergic reactions to one or more of the ingredients used in sedation medications. Most commonly, patients will react negatively to midazolam, a drug commonly used in IV injections. While most problems with this drug involve only minor respiratory problems, in severe cases it is possible for midazolam to cause anaphylactic shock—which can easily become fatal if not treated quickly. To avoid problems like an allergic reaction, it’s important that patients give their dentists a thorough overview of their medical history, especially any problems they’ve had with medications in the past.
Overestimation of Sedation’s Effects
While mild to moderate sedation is effective at preventing sensations of pain, it does not always completely stop all physical sensations. Because of this, patients may still be aware that their dentist is prodding at their gums or drilling into their teeth. If, going into the procedure, they are unaware that they will still feel some things, this may cause them to panic and act adversely. To avoid a situation like this, patients should ask plenty of questions about how certain forms of sedation will affect them exactly.